Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Convex bodies in Euclidean and Weil-Petersson geometries


Author: Sumio Yamada
Journal: Proc. Amer. Math. Soc. 142 (2014), 603-616
MSC (2010): Primary 30F60, 32G15, 58B20
DOI: https://doi.org/10.1090/S0002-9939-2013-11841-1
Published electronically: November 13, 2013
MathSciNet review: 3134001
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A variational formulation of Funk metric defined on a convex set in a Euclidean space is introduced. The new definition provides geometric descriptions of the Finsler metric. Secondly, the variational characterization of the Funk metric is generalized to the Weil-Petersson geometry of Teichmüller spaces. Finally, a comparison between several Funk-type metrics defined on Teichmüller spaces is made.


References [Enhancements On Off] (What's this?)

  • [1] William Abikoff, Degenerating families of Riemann surfaces, Ann. of Math. (2) 105 (1977), no. 1, 29-44. MR 0442293 (56 #679)
  • [2] G. Birkhoff, Extensions of Jentzsch's theorem, Trans. Amer. Math. Soc. 85(1) (1957), 219-227. MR 0087058 (19,296a)
  • [3] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • [4] Herbert Busemann and Walther Mayer, On the foundations of calculus of variations, Trans. Amer. Math. Soc. 49 (1941), 173-198. MR 0003475 (2,225d)
  • [5] Abdelhadi Belkhirat, Athanase Papadopoulos, and Marc Troyanov, Thurston's weak metric on the Teichmüller space of the torus, Trans. Amer. Math. Soc. 357 (2005), no. 8, 3311-3324 (electronic). MR 2135749 (2006i:30062), https://doi.org/10.1090/S0002-9947-05-03735-9
  • [6] Michael W. Davis, The geometry and topology of Coxeter groups, London Mathematical Society Monographs Series, vol. 32, Princeton University Press, Princeton, NJ, 2008. MR 2360474 (2008k:20091)
  • [7] Georgios Daskalopoulos and Richard Wentworth, Classification of Weil-Petersson isometries, Amer. J. Math. 125 (2003), no. 4, 941-975. MR 1993745 (2004d:32011)
  • [8] Paul Funk, Über Geometrien, bei denen die Geraden die Kürzesten sind, Math. Ann. 101 (1929), no. 1, 226-237 (German). MR 1512527, https://doi.org/10.1007/BF01454835
  • [9] D. Hilbert. Über die gerade Linie als kürzeste Verbindung zweier Punkte. Math. Ann. 46 (1895) 91-96.
  • [10] S. Kerckhoff, The asymptotic geometry of Teichmüller space. Topology 19 (1980), 23-41. MR 0559474 (81f:32029)
  • [11] Paul Kelly and Ernst Straus, Curvature in Hilbert geometries, Pacific J. Math. 8 (1958), 119-125. MR 0096261 (20 #2748)
  • [12] Howard Masur, Extension of the Weil-Petersson metric to the boundary of Teichmuller space, Duke Math. J. 43 (1976), no. 3, 623-635. MR 0417456 (54 #5506)
  • [13] Howard Masur and Michael Wolf, The Weil-Petersson isometry group, Geom. Dedicata 93 (2002), 177-190. MR 1934697 (2003j:32017), https://doi.org/10.1023/A:1020300413472
  • [14] A. Papadopoulos. Problem 13 in Problem Session ``Teichmüller Theory'', Oberwolfach Reports Vol. 7 (2010), Issue 4, 3085-3157.
  • [15] Athanase Papadopoulos and Marc Troyanov, Weak Finsler structures and the Funk weak metric, Math. Proc. Cambridge Philos. Soc. 147 (2009), no. 2, 419-437. MR 2525935 (2010g:53141), https://doi.org/10.1017/S0305004109002461
  • [16] Athanase Papadopoulos and Marc Troyanov, Harmonic symmetrization of convex sets and of Finsler structures, with applications to Hilbert geometry, Expo. Math. 27 (2009), no. 2, 109-124. MR 2518619 (2010i:53143), https://doi.org/10.1016/j.exmath.2008.10.001
  • [17] W. Thurston. Minimal stretch maps between hyperbolic surfaces. Preprint (1986), available at arxiv:math GT/9801039.
  • [18] Scott A. Wolpert, Geodesic length functions and the Nielsen problem, J. Differential Geom. 25 (1987), no. 2, 275-296. MR 880186 (88e:32032)
  • [19] Scott A. Wolpert, Geometry of the Weil-Petersson completion of Teichmüller space, Surveys in differential geometry, Vol. VIII (Boston, MA, 2002) Surv. Differ. Geom., VIII, Int. Press, Somerville, MA, 2003, pp. 357-393. MR 2039996 (2005h:32032)
  • [20] Scott A. Wolpert, Behavior of geodesic-length functions on Teichmüller space, J. Differential Geom. 79 (2008), no. 2, 277-334. MR 2420020 (2009e:32015)
  • [21] Scott A. Wolpert, Families of Riemann surfaces and Weil-Petersson geometry, CBMS Regional Conference Series in Mathematics, vol. 113, Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI, 2010. MR 2641916 (2011c:32020)
  • [22] Sumio Yamada, Weil-Peterson [Petersson] convexity of the energy functional on classical and universal Teichmüller spaces, J. Differential Geom. 51 (1999), no. 1, 35-96. MR 1703604 (2000m:58031)
  • [23] Sumio Yamada, On the geometry of Weil-Petersson completion of Teichmüller spaces, Math. Res. Lett. 11 (2004), no. 2-3, 327-344. MR 2067477 (2005h:32033)
  • [24] Sumio Yamada, Weil-Petersson geometry of Teichmüller-Coxeter complex and its finite rank property, Geom. Dedicata 145 (2010), 43-63. MR 2600944 (2011d:32022), https://doi.org/10.1007/s10711-009-9401-2

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30F60, 32G15, 58B20

Retrieve articles in all journals with MSC (2010): 30F60, 32G15, 58B20


Additional Information

Sumio Yamada
Affiliation: Mathematical Institute, Tohoku University, Aoba Sandai, 980-8578, Japan
Address at time of publication: Department of Mathematics, Gakushuin University, Tokyo 171-8588, Japan
Email: yamada@math.gakushuin.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-2013-11841-1
Received by editor(s): August 22, 2011
Received by editor(s) in revised form: March 28, 2012
Published electronically: November 13, 2013
Additional Notes: This work was supported in part by JSPS Grant-in-Aid for Scientific Research No. 20540201
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society